Tennessee, 2011

Damaging Winds in Tennessee, August 19, 2011

August 19, 2011 · NWS MRX · 2 events in 2 counties and zones

Isolated thunderstorms developed again today during the afternoon and evening hours as a boundary lingered across the region. A few of the storms produced damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated thunderstorms developed again today during the afternoon and evening hours as a boundary lingered across the region. A few of the storms produced damaging thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 19, 2:15 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 2:15 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT FRI AUG 19 2011

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...WEAK FRONTAL BOUNDARY OVER
THE OHIO RIVER VALLEY WILL LOSE IDENTITY THROUGH TOMORROW. BETTER
DEFINED COLD FRONT TAKING SHAPE NW OF THE AREA WILL SLIDE SE INTO
THE EAST TN VALLEY BY SUNDAY. WEAK SHORT WAVE ENERGY ALOFT WILL MOVE
SE THROUGH THE AREA TONIGHT. ONGOING SCATTERED CONVECTION WILL MOVE
THROUGH REGION THIS EVENING AND TONIGHT. UPPER RIDGING BUILDS INTO
THE AREA FROM THE WEST ON SATURDAY. AIRMASS SHOULD BE SOMEWHAT
CAPPED SO CONVECTION COVERAGE EXPECTED TO BE ISOLATED. PRE-FRONTAL
CONVECTION LIKELY TO BE WELL ORGANIZED ON SUNDAY AS IT MOVES INTO
THE AREA. MOS GUIDANCE REMAINS RELATIVELY LOW FOR SUNDAY AND POPS
MAY HAVE TO BE INCREASED WITH LATER PACKAGES. TEMPERATURES REMAIN A
FEW DEGREES ABOVE NORMAL AND LEANED TOWARD HIGH END OF GUIDANCE.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...A FRONT ENTERS THE
REGION ON SUNDAY NIGHT AND LINGERS INTO MONDAY. WILL KEEP THE CHANCE
POPS GOING. DRY WEATHER RETURNS ON TUESDAY. ANOTHER FRONT ENTERS THE
REGION ON WEDNESDAY AND LINGERS INTO THURSDAY. WILL KEEP CHANCE POPS
GOING FOR BOTH DAYS. THE FRONT MAY LINGER INTO EARLY FRIDAY. BUT
STILL SOME UNCERTAINTY ON TIMING...KEPT FRIDAY DRY FOR NOW. STAYED
NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  73  93  71 /  30  20  20  50  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  93  71  91  69 /  30  20  20  50  30
OAK RIDGE, TN                       69  93  71  90  68 /  30  20  20  50  30
TRI CITIES AIRPORT, TN              62  90  64  88  63 /  40  20  20  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Aug 19, 4:32 AM EST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 AM EDT FRI AUG 19 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
532 AM EDT FRI AUG 19 2011 /432 AM CDT FRI AUG 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE BY THIS
AFTERNOON OR EVENING. GUSTY WINDS UP TO 45 MPH AND LOCALLY HEAVY
RAINS WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

TG

In the hours before

Special weather statement, Aug 19, 1:59 PM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT FRI AUG 19 2011

TNZ085-100>102-191945-
BRADLEY TN-EAST POLK TN-MCMINN TN-WEST POLK TN-
259 PM EDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MCMINN AND BRADLEY
COUNTIES UNTIL 345 PM EDT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARLESTON...OR 8 MILES NORTHEAST OF
CLEVELAND...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON...
WATERVILLE...FLINT SPRINGS...DENTVILLE...RELIANCE...PARKSVILLE...
ARCHVILLE...CONASAUGA AND GAP SPRINGS.

17
Special weather statement, Aug 19, 3:11 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT FRI AUG 19 2011

TNZ013-036>038-069-070-192115-
ANDERSON TN-CAMPBELL TN-GRAINGER TN-JEFFERSON TN-KNOX TN-UNION TN-
411 PM EDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...EXTREME WESTERN
JEFFERSON...EXTREME WESTERN GRAINGER...CAMPBELL...EASTERN ANDERSON
AND UNION COUNTIES UNTIL 515 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF MAYNARDVILLE...MOVING SOUTHEAST
AT 5 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE...
PAULETTE...MALONEYVILLE...HALLS...MASCOT AND BLAINE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Aug 19, 4:52 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT FRI AUG 19 2011

TNZ012-035-036-067-192245-
ANDERSON TN-MORGAN TN-ROANE TN-SCOTT TN-
552 PM EDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN
ANDERSON...EXTREME SOUTHERN SCOTT AND ROANE COUNTIES UNTIL 645 PM
EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF WARTBURG...MOVING EAST AT 10
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...
SUNBRIGHT...PETROS...OAKDALE...DEARMOND AND ROSEDALE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Special weather statement, Aug 19, 5:47 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EDT FRI AUG 19 2011

TNZ012>014-035>037-067-069-192345-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-KNOX TN-MORGAN TN-ROANE TN-SCOTT
TN-UNION TN-
647 PM EDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...KNOX...CLAIBORNE...
CAMPBELL...ANDERSON...UNION...SCOTT AND ROANE COUNTIES UNTIL 745 PM
EDT...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF PINE
KNOT TO 8 MILES SOUTHEAST OF HUNTSVILLE TO 7 MILES NORTH OF
KINGSTON...AND MOVING EAST SOUTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OAK RIDGE...LA
FOLLETTE...CLINTON...KNOXVILLE...MAYNARDVILLE...OLIVER SPRINGS...
JACKSBORO...FARRAGUT...KETCHEN...SMOKEY JUNCTION...ROSEDALE...ROYAL
BLUE...ELK VALLEY...BRADBURY...CARYVILLE...JELLICO...DISNEY...LAKE
CITY...FINCASTLE AND WHITE OAK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH

The radar

The Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 19, 6:25 PM EST to 6:35 PM EST
Where
Scott County, Huntsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.420, -84.480

Law enforcement personnel reported a tree downed on a vehicle by thunderstorm wind in the Huntsville area.

Thunderstorm Wind, Campbell

When
August 19, 6:50 PM EST to 6:55 PM EST
Where
Campbell County, 5 mi N of La Follette
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.452, -84.130

Law enforcement personnel reported a few trees downed by thunderstorm wind on Greene Lane and Melvin Hollow Road near La Follette.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339687, 339688.